Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 38, NWS Quad Cities, IA

May 20, 2012Bureau County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 20, 2012, 2:06 PM CDT for Bureau County, Whiteside County, Illinois. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2012, 2:06 PM CDT (19:06 UTC)
Expired
May 20, 2012, 2:30 PM CDT
In force
24 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bureau County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 2:14 PM CDTHAIL 0.25Wnw New Bedford, ILPEA SIZED HAIL. BR76.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

392 
WUUS53 KDVN 201906
SVRDVN
ILC011-195-201930-
/O.NEW.KDVN.SV.W.0038.120520T1906Z-120520T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
206 PM CDT SUN MAY 20 2012

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BUREAU COUNTY IN NORTH CENTRAL ILLINOIS...
  SOUTHEASTERN WHITESIDE COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 230 PM CDT.

* AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
  MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED APPROXIMATELY
  15 MILES SOUTHWEST OF DEER GROVE...OR 14 MILES NORTHEAST OF
  KEWANEE...AND MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WALNUT.

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 36 AND
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4146 8943 4135 8986 4152 8986 4172 8963
      4171 8962 4159 8962 4159 8936 4158 8935
TIME...MOT...LOC 1905Z 227DEG 34KT 4143 8980
WIND...HAIL 60MPH 1.00IN

$$

SHEETS
2 follow-up statements
457 
WWUS53 KDVN 201919
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 PM CDT SUN MAY 20 2012

ILC011-195-201930-
/O.CON.KDVN.SV.W.0038.000000T0000Z-120520T1930Z/
WHITESIDE IL-BUREAU IL-
219 PM CDT SUN MAY 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR CENTRAL BUREAU AND SOUTHEASTERN WHITESIDE COUNTIES...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED APPROXIMATELY NEAR NEW BEDFORD...OR 18
MILES NORTHWEST OF PRINCETON...MOVING NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NORMANDY...DEER GROVE AND WALNUT.

LAT...LON 4154 8954 4151 8957 4145 8979 4153 8982
      4172 8963 4171 8962 4159 8962 4159 8955
TIME...MOT...LOC 1919Z 227DEG 34KT 4151 8975
WIND...HAIL <58MPH 1.00IN

$$

SHEETS
817 
WWUS53 KDVN 201931
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
231 PM CDT SUN MAY 20 2012

ILC011-195-201940-
/O.EXP.KDVN.SV.W.0038.000000T0000Z-120520T1930Z/
WHITESIDE IL-BUREAU IL-
231 PM CDT SUN MAY 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BUREAU AND
SOUTHEASTERN WHITESIDE COUNTIES HAS EXPIRED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HALF INCH 
DIAMETER HAIL AND HEAVY DOWNPOURS IN THE COMMUNITIIES OF DEER 
GROVE...NORMANDY AND WALNUT THROUGH 245 PM CDT.  


LAT...LON 4154 8954 4151 8957 4145 8979 4153 8982
      4172 8963 4171 8962 4159 8962 4159 8955
TIME...MOT...LOC 1930Z 227DEG 34KT 4158 8965

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:18 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 20, 12:18 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1218 PM CDT SUN MAY 20 2012

.UPDATE...
BASED ON LATEST VISIBLE SATELLITE IMAGES AND SURFACE
OBSERVATIONS...THE PREFRONTAL TROUGH AND WIND SHIFT AT NOON
EXTENDED SOUTH FROM A LOW OVER W CENTRAL WI ACROSS EASTERN
IA...ROUGHLY ALONG A LINE FROM NEAR DYERSVILLE THROUGH IOWA CITY
TO MEMPHIS MISSOURI. THE TRUE COLD FRONT...AND LEADING EDGE OF
MORE EXTENSIVE CLOUD COVER AND TEMPERATURES IN THE 60S WAS FURTHER
WEST ROUGHLY FROM DECORAH THROUGH OSKALOOSA...TO CHARITON. AHEAD
OF THE LEAD TROUGH...THIN CLOUD COVER HAS ALLOWED TEMPERATURES TO
RECOVER INTO THE MID AND UPPER 80S WITH DEWPOINTS IN THE 50S TO
AROUND 60.

IT STILL APPEARS THE AREA ALONG AND ESPECIALLY EAST OF THE MS
RIVER WILL BE MOST FAVORABLE FOR THUNDERSTORM DEVELOPMENT EARLY
THIS AFTERNOON AS TEMPERATURES APPROACH CONVECTIVE TEMPERATURES IN
THE UPPER 80S TO AROUND 90. WHILE SHEAR IS WEAK...THERE MAY BE
SUFFICIENT INSTABILITY TO SUPPORT PULSE SEVERE STORMS WITH
DAMAGING WIND AND MARGINALLY LARGE HAIL ALONG THIS LINE OVER
ESPECIALLY NW IL THIS AFTERNOON AND SPC HAS STRETCHED THE SLIGHT
RISK A BIT WESTWARD TO EAST OF THE IL I-74 CORRIDOR TO THE QUAD
CITIES...AND EAST OF THE MS RIVER TO THE NORTH.

WILL CONTINUE TO FINE TUNE THE AFTERNOON FORECAST TO CONFINE POPS
TO AHEAD OF THE ADVANCING TROUGH...WITH THE SECONDARY COLD PUSH
THEN HOLDING TEMPERATURES STEADY TO PERHAPS FALLING A DEGREE OR
TWO THROUGH THE AFTERNOON ACROSS THE WEST.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD
OF A SURFACE COLD FRONT MOVING THROUGH EASTERN IA AND NW IL THIS
AFTERNOON. AT THE CURRENT RATE...THESE ARE MOST LIKELY TO DEVELOP
EAST OF THE TERMINALS...AND HAVE BEEN LEFT OUT OF THE FORECASTS.
DBQ AND MLI WILL BE CLOSEST TO ANTICIPATED DEVELOPMENT AND WILL BE
WATCHED CLOSELY FOR UPDATES. OTHERWISE...BRISK SOUTHWEST WINDS
FROM 15 TO 25 KTS WITH GUSTS TO NEAR 30 KTS WILL VEER TO THE WEST
AND THEN NW FOLLOWING THE ADVANCING COLD FRONT THIS
AFTERNOON...THEN DIMINISH THIS EVENING. LOW CLOUDS OVER CENTRAL IA
WILL ADVANCE EASTWARD OVER THE TERMINALS THIS AFTERNOON...BUT THE
LOW CIGS IN MVFR RANGE ARE EXPECTED TO LIFT INTO PREVAILING VFR
RANGE BY MID AFTERNOON. TONIGHT...CLOUDS WILL LIFT OUT IN THE
EVENING...FOLLOWED BY CLEAR SKIES VFR CONDITIONS OVERNIGHT INTO
MONDAY MORNING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHEETS
Hazardous weather outlook, May 20, 5:00 AM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SUN MAY 20 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
500 AM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY BE POSSIBLE ALONG AND EAST OF THE MISSISSIPPI
RIVER THIS AFTERNOON. THE STORM PREDICTION CENTER HAS A SLIGHT RISK
OF SEVERE STORMS GENERALLY EAST OF A FREEPORT TO PEORIA LINE. IF
SEVERE STORMS DO DEVELOP...THE PRIMARY THREAT WOULD BE HAIL AND HIGH
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY. IT IS TOO EARLY TO
DETERMINE THE THREAT FOR SEVERE STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 20, 1:58 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CDT SUN MAY 20 2012

ILZ009-016-017-201930-
BUREAU-HENRY-WHITESIDE-
158 PM CDT SUN MAY 20 2012

...THUNDERSTORMS RAPIDLY DEVELOPING OVER NORTHWEST ILLINOIS....

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ANNAWAN...OR 9 MILES NORTH
OF KEWANEE...MOVING NORTHEAST AT 40 MPH. OTHER DEVELOPING
THUNDERSTORMS WERE ALONG A LINE EXTENDING NORTHEAST TOWARD STERLING.

* THE STRONGEST THUNDERSTORM WILL BE NEAR...
   DEER GROVE...TAMPICO AND 7 MILES NORTHWEST OF WALNUT AROUND 225
   PM CDT...
   8 MILES SOUTH OF ROCK FALLS AND 9 MILES SOUTH OF STERLING
   AROUND 230 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...ARE
EXPECTED WITH THESE STORMS.

LAT...LON 4127 8986 4137 9000 4186 8966 4182 8962
      4159 8962 4159 8943 4158 8943
TIME...MOT...LOC 1856Z 209DEG 34KT 4138 8988

SHEETS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:58 PM CDTSpecial Weather StatementDVNBureau32 min
May 20, 3:29 PM CDTSpecial Weather StatementDVNBureau31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.